Texas, 2013

Heavy Rain in Texas, September 16, 2013

September 16, 2013 · NWS AMA · 3 events in 2 counties and zones

Scattered showers and thunderstorms developed along a slowly northward advancing warm front during the afternoon hours of the 16th. As thunderstorms intensified they moved northward off of the warm front and into a highly moist environment already in place across the southern Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered showers and thunderstorms developed along a slowly northward advancing warm front during the afternoon hours of the 16th. As thunderstorms intensified they moved northward off of the warm front and into a highly moist environment already in place across the southern Texas Panhandle. The 6 PM CST upper air sounding from Amarillo (Randall and Potter Counties) showed that Precipitable Water values were 1.5 inches which is a climatologically high value for the middle of September. This high water content in the atmosphere allowed thunderstorms to produce periods of heavy rain. A thunderstorm that moved across Potter and Randall Counties produces periods of heavy rain which led to minor flooding. This minor flooding caused traffic issues across Amarillo however, no vehicles became stranded. The minor flooding dissipated quickly as precipitation moved north of the counties by 6 PM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 16, 11:21 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 16, 11:21 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1221 PM CDT MON SEP 16 2013

.AVIATION...
LOW CLOUDS WILL CONTINUE TO IMPACT THE TERMINALS FOR THE FIRST FEW
HOURS OF THE 18Z TAF ISSUANCE. CONVECTION IS EXPECTED TO DEVELOP
ACROSS THE PANHANDLES THIS AFTERNOON. DUE TO THE SCATTERED NATURE OF
THIS DEVELOPMENT, HAVE NOT INCLUDED MENTION IN THE TAF. WILL LIKELY
HANDLE DEVELOPMENT WITH SHORT FUSED AMENDMENTS. ANOTHER ROUND OF LOW
CLOUDS IS POSSIBLE DURING THE MORNING HOURS TOMORROW AND HAVE
CONTINUED THE LOWER SCATTERED DECK FROM THE PREVIOUS TAF ISSUANCE.

&&

.PREV DISCUSSION... /ISSUED 645 AM CDT MON SEP 16 2013/

AVIATION...
FOR THE 12Z TAFS...ANOTHER FAIRLY COMPLICATED FCST FOR THIS CYCLE.
LOW CLOUDS WILL BE MOST PERSISTENT AT KGUY AND KDHT THIS MORNING
COMPARED TO KAMA. SFC COLD FRONT HAS PUSHED SOUTH OF ALL TERMINAL
SITES. NE WINDS THIS MORNING WILL GRADUALLY BECOME SE AND S LATE
TODAY THRU EARLY TUE MORNING. SOME CONCERN FOR LOW CLOUD DEVELOPMENT
ONCE AGAIN LATE TONIGHT INTO EARLY TUE MORNING AND HAVE INCLUDED
MENTION OF A SCT MVFR DECK AT ALL SITES BEGINNING DURING THE 04Z TO
05Z TIME FRAME TONIGHT. THERE IS A THREAT OF TSTMS AGAIN LATER TODAY
AND TONIGHT. HOWEVER...COVERAGE IS EXPECTED TO BE LESS COMPARED TO
SUNDAY AND SUNDAY NIGHT. AGAIN...LOW CONFIDENCE AS TO WHETHER OR NOT
ANY PARTICULAR TAF SITE WILL BE AFFECTED SO HAVE OPTED NOT TO INCLUDE
THAT ELEMENT IN THIS FCST CYCLE AT THIS TIME.

ANDRADE

PREV DISCUSSION... /ISSUED 322 AM CDT MON SEP 16 2013/

DISCUSSION...
AT THIS HOUR...THE COLD FRONT HAD JUST ABOUT MOVED SOUTH OF ALL OF
THE PANHANDLES...SAVE FOR THE FAR SOUTHEASTERN TEXAS PANHANDLE.

TODAY AND TUESDAY...WITH CONVECTION CONTINUING BEHIND THE COLD
FRONT...EXPECT THE FRONT TO CONTINUE TO MOVE SOUTH OUT OF THE REGION.
IT APPEARS LESS LIKELY NOW THAT THE FRONT WILL STALL OR RETREAT NORTH
THROUGH THE DAY. HOWEVER...EVEN IF THE FRONT STAYS SOUTH...ANOTHER
UPPER LEVEL SHORT WAVE TROUGH WILL LIFT ENE ACROSS THE AREA OVER THE
NEXT 2 DAYS...CONTINUING THE CHANCES FOR RAIN. PERSISTENT CLOUD
COVER...AND COOLER WEATHER WILL LIMIT INSTABILITY. THUS...DO NOT
EXPECT MUCH OF A SEVERE THREAT...BUT LIKE YESTERDAY...HEAVY RAIN AND
POSSIBLY SMALL HAIL REMAIN A CONCERN.

WEDNESDAY...WITH UPPER LEVEL SHORT WAVE RIDGING...EXPECT A BRIEF LULL
IN THE ACTIVE WEATHER PATTERN ON WEDNESDAY. HOWEVER THIS
PATTERN...WITH A LOW LEVEL MOIST FETCH FROM THE GULF...WILL BE KEY
IN HAVING ADDITIONAL MOISTURE IN PLACE AHEAD OF THE NEXT COLD FRONT
AND UPPER LEVEL SHORT WAVE TROUGH.

THURSDAY AND FRIDAY...THE NEXT COLD FRONT IS STILL ON TRACK TO ARRIVE
SOMETIME IN THIS PERIOD. HOWEVER...THERE REMAIN SOME DIFFERENCES IN
TIMING. FOR EXAMPLE...THE LATEST GFS SHOWS THE FRONT BEGINNING TO
ARRIVE IN THE NW PANHANDLES THURSDAY...BUT TAKING OVER 24 HOURS TO
EXIT THE REGION FRIDAY...ALL THE WHILE FRONTOLYSIS IS TAKING PLACE.
GIVEN THE TIME OF YEAR...AND THE INTENSITY OF THE UPPER LEVEL SHORT
WAVE TROUGH...FORECAST FAVORS THE ECMWF...SHOWING THE FRONT PUSHING
SOUTH OF ALL THE PANHANDLES BY THE VERY EARLY MORNING HOURS FRIDAY
AND REMAINING A RATHER STRONG COLD FRONT THE ENTIRE TIME.

SATURDAY THROUGH MONDAY...ANOTHER SHORT WAVE RIDGE BUILDS OVER THE
HIGH PLAINS SETTING THE STAGE FOR ANOTHER DRY PERIOD...THOUGH EXACTLY
HOW LONG THIS PERIOD WILL BE IS STILL UNCERTAIN. ECMWF AND GFS DIFFER
ON HOW QUICKLY THE NEXT UPPER LEVEL TROUGH WILL SLIDE EAST ACROSS THE
NORTHERN TIER OF THE U.S. POSSIBLY BRINGING IMPACTS...MAINLY RAIN
CHANCES...AS FAR SOUTH AS THE PANHANDLES.

JOHNSON

FIRE WEATHER...
RAIN CHANCES AND RELATIVELY HIGH ATMOSPHERIC MOISTURE WILL PRECLUDE
ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS FOR THE NEXT SEVERAL
DAYS.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/09
Hazardous weather outlook, Sep 16, 2:36 AM CST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
336 AM CDT MON SEP 16 2013

OKZ001>003-TXZ001>020-162100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
336 AM CDT MON SEP 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE FOR THUNDERSTORMS CONTINUES TODAY AND TONIGHT ACROSS ALL
OF THE OKLAHOMA AND TEXAS PANHANDLES. HEAVY RAIN LEADING TO LOCALIZED
FLASH FLOODING IS THE PRIMARY HAZARD. NO SEVERE STORMS ARE EXPECTED
AT THIS TIME...THOUGH A FEW MAY BE STRONG WITH SMALL HAIL UP TO DIME
SIZE AND GUSTY WINDS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE EASTERN
OKLAHOMA PANHANDLE AND EASTERN AND SOUTHERN TEXAS PANHANDLE
TOMORROW...AND AGAIN ACROSS MUCH OF THE PANHANDLES THURSDAY THROUGH
FRIDAY. HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING IS THE PRIMARY
HAZARD. NO SEVERE STORMS ARE EXPECTED AT THIS TIME...THOUGH A FEW MAY
BE STRONG WITH SMALL HAIL UP TO DIME SIZE AND GUSTY WINDS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Potter

When
September 16, 2:00 PM CST to 6:00 PM CST
Where
Potter County, (Ama)amarillo Intl A
Reported by
Emergency Manager
Coordinates
35.220, -101.720

Scattered thunderstorms moved northward into the southern Texas Panhandle during the early afternoon hours of the 16th. These thunderstorms had access to a high atmospheric moisture content which allowed for periods of heavy rain. As the thunderstorms moved over the city of Amarillo, the heavy rain led to minor flooding of Danbury Street, portions of Bell Street between Interstate 40 and interstate 27, Soncy, Wolflin, and Coulter. Once the thunderstorms moved away from the city of Amarillo (Potter and Randall), the minor flooding subsided. No stranded vehicles or swift water rescues were reported in association to this minor flooding.

Heavy Rain, Randall

When
September 16, 2:00 PM CST to 6:00 PM CST
Where
Randall County, 5.03 mi WSW of Amarillo to 6.59 mi NW of Timbercreek Canyon
Reported by
Emergency Manager
Coordinates
35.178, -101.905

Scattered thunderstorms moved northward into the southern Texas Panhandle during the early afternoon hours of the 16th. These thunderstorms had access to a high atmospheric moisture content which allowed for periods of heavy rain. As the thunderstorms moved over the city of Amarillo, the heavy rain led to minor flooding of Danbury Street, portions of Bell Street between Interstate 40 and interstate 27, Soncy, Wolflin, and Coulter. Once the thunderstorms moved away from the city of Amarillo (Potter and Randall), the minor flooding subsided. No stranded vehicles or swift water rescues were reported in association to this minor flooding.

Heavy Rain, Randall

When
September 16, 3:00 PM CST to 5:00 PM CST
Where
Randall County, Canyon
Reported by
Public
Coordinates
34.980, -101.920

Scattered thunderstorms moved northward into the southern Texas Panhandle during the early afternoon hours of the 16th. These thunderstorms had access to a high atmospheric moisture content which allowed for periods of heavy rain. A member of the public in Canyon reported that heavy rain led to minor flooding on Cemetery Road on the west side of Canyon. This minor flooding cleared quickly as thunderstorms continued to move northward away from the city. No stranded vehicles or swift water rescues were reported in association to this minor flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477073, 477074, 477069.